Bulletin of Mathematical Biology

, Volume 66, Issue 6, pp 1621–1644 | Cite as

Evolutionary game dynamics in finite populations

  • Christine TaylorEmail author
  • Drew Fudenberg
  • Akira Sasaki
  • Martin A. Nowak


We introduce a model of stochastic evolutionary game dynamics in finite populations which is similar to the familiar replicator dynamics for infinite populations. Our focus is on the conditions for selection favoring the invasion and/or fixation of new phenotypes. For infinite populations, there are three generic selection scenarios describing evolutionary game dynamics among two strategies. For finite populations, there are eight selection scenarios. For a fixed payoff matrix a number of these scenarios can occur for different population sizes. We discuss several examples with unexpected behavior.


Payoff Evolutionary Game Game Dynamic Finite Population Payoff Matrix 
These keywords were added by machine and not by the authors. This process is experimental and the keywords may be updated as the learning algorithm improves.


Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.


  1. Benaim, M., S. Schreiber and P. Tarres (2003). Generalized urn models of evolutionary processes. Ann. Appl. Prob. (in press).Google Scholar
  2. Ficici, S. and J. Pollack (2000). Effects of finite populations on evolutionary stable strategies, in Proceedings of the 2000 Genetic and Evolutionary Computation Conference, L. Darrell Whitley (Ed.), Morgan-Kaufmann.Google Scholar
  3. Fogel, G., P. Andrews and D. Fogel (1998). On the instability of evolutionary stable strategies in small populations. Ecol. Modeling 109, 283–294; Biosystems 44, 135–152.CrossRefGoogle Scholar
  4. Fogel, D., G. Fogel and P. Andrews (1997). On the instability of evolutionary stable strategies. Biosystems 44, 135–152.CrossRefGoogle Scholar
  5. Foster, D. and P. Young (1990). Stochastic evolutionary game dynamics. Theor. Popul. Biol. 38, 219–232; (1997). Theor. Popul. Biol. 51, 77–78 Corrigendum.MathSciNetCrossRefGoogle Scholar
  6. Fudenberg, D. and C. Harris (1992). Evolutionary dynamics with aggregate shocks. J. Econom. Theory 57, 420–441.MathSciNetCrossRefGoogle Scholar
  7. Fudenberg, D., M. Nowak and C. Taylor (2003). Stochastic evolution in finite populations. Games Econ. Behav. (submitted for publication).Google Scholar
  8. Hamilton, W. D. (1971). Selection of selfish and altruistic behavior in some extreme models, in Man and Beast: Comparative Social Behavior, J. F. Eisenberg and W. S. Dillon (Eds), Washington, DC: Smithsonian Institution.Google Scholar
  9. Hofbauer, J., P. Schuster and K. Sigmund (1979). A note on evolutionary stable strategies and game dynamics. J. Theor. Biol. 81, 609–612.MathSciNetCrossRefGoogle Scholar
  10. Hofbauer, J. and K. Sigmund (1998). Evolutionary Games and Population Dynamics, Cambridge University Press.Google Scholar
  11. Hofbauer, J. and K. Sigmund (2003). Evolutionary game dynamics. Bull. Am. Math. Soc. 40, 479–519.MathSciNetCrossRefGoogle Scholar
  12. Kandori, M., G. Mailath and R. Rob (1993). Learning, mutation, and long run equilibria in games. Econometrica 61, 29–56.MathSciNetGoogle Scholar
  13. Karlin, S. and H. Taylor (1975). A First Course in Stochastic Processes, Academic Press.Google Scholar
  14. Maruyama, T. and M. Nei (1981). Genetic variability maintained by mutation and overdominant selection in finite populations. Genetics 98, 441–459.MathSciNetGoogle Scholar
  15. Maynard Smith, J. (1982). Evolution and the Theory of Games, Cambridge University Press.Google Scholar
  16. Maynard Smith, J. (1988). Can a mixed strategy be stable in a finite population? J. Theor. Biol. 130, 247–251.MathSciNetGoogle Scholar
  17. Moran, P. A. P. (1962). The Statistical Processes of Evolutionary Theory, Oxford: Clarendon Press.Google Scholar
  18. Nowak, M. A., A. Sasaki, C. Taylor and D. Fudenberg (2003). Emergence of cooperation and evolutionary stability in finite populations. Nature 248, 646–650.Google Scholar
  19. Sasaki, A. (1989). Evolution of pathogen strategies. PhD thesis, Kyushu University.Google Scholar
  20. Sasaki, A. (1992). The evolution of host and pathogen genes under epidemiological interaction. Population Pareo-Genetics, in Proceeding of the Seventeenth Taniguchi International Symposium on Biophysics, N. Takahata (Ed.), Tokyo: Japan Scientific Society Press, pp. 247–263.Google Scholar
  21. Schaffer, M. (1988). Evolutionary stable strategies for a finite population and a variable contest size. J. Theor. Biol. 132, 469–478.MathSciNetGoogle Scholar
  22. Schreiber, S. (2001). Urn models, replicator processes, and random genetic drift. SIAM J. Appl. Math. 61, 2148–2167.zbMATHMathSciNetCrossRefGoogle Scholar
  23. Slatkin, M. (2000). Balancing selection at closely linked, overdominant loci in a finite population. Genetics 154, 1367–1378.Google Scholar
  24. Takahata, N. and M. Nei (1990). Frequency-dependent selection and polymorphism of major histocompatibility complex loci. Genetics 124, 967–978.Google Scholar
  25. Taylor, P. D. and L. Jonker (1978). Evolutionary stable strategies and game dynamics. Math. Biosci. 40, 145–156.MathSciNetCrossRefGoogle Scholar
  26. Young, P. (1993). The evolution of conventions. Econometrica 61, 57–84.zbMATHMathSciNetGoogle Scholar

Copyright information

© Society for Mathematical Biology 2004

Authors and Affiliations

  • Christine Taylor
    • 1
    Email author
  • Drew Fudenberg
    • 2
  • Akira Sasaki
    • 3
  • Martin A. Nowak
    • 4
  1. 1.Department of MathematicsMassachusetts Institute of TechnologyCambridgeUSA
  2. 2.Department of EconomicsHarvard UniversityCambridgeUSA
  3. 3.Faculty of Science, Department of BiologyKyushu UniversityFukuokaJapan
  4. 4.Program for Evolutionary DynamicsHarvard UniversityCambridgeUSA

Personalised recommendations